What are drug rashes?
Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the drug causing it and a person's response. Drugs have been associated with every type of rash, ranging from mild to life-threatening. The onset of the rash can also vary from immediate to weeks after the drug was first taken.
Rashes caused by drugs can be categorized in the following groups:
Rashes caused by an allergic reaction to the medication
Rashes produced as an unwanted effect of a particular medication
Rashes due to hypersensitivity to sunlight caused by the medication
What are the different types of rashes caused by drugs?
Type of rash
Pimples and red areas that appear most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, and phenytoin
Red, scaly skin that may thicken and involve the entire body
Antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
Fixed drug eruption
A dark red or purple rash that reacts at the same site
Antibiotics and phenolphthalein (found in certain laxatives)
Raised red bumps
Aspirin, certain drug dyes, penicillins, and many other drugs
Morbilliform or maculopapular rash
A flat, red rash that may include pimples similar to the measles
Antibiotics, antihypertensives, and contrast dye are among more common causative drugs; however, any drug can cause this rash
Purple areas on the skin, often on the legs
Some anticoagulants and diuretics
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis
Antibiotics that contain sulfa, barbiturates, penicillins, and certain drugs used for seizures and diabetes
How are drug rashes diagnosed?
Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur even after the patient has taken a medication for a long time. Your doctor will usually advise you to stop taking any medication that is not necessary to sustain your life, to see if the reaction lessens. Other medications may be substituted, if possible.
Treatment for drug rashes
The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal. If a rash develops, it is important to immediately contact your doctor.